Hail, Knox
- When
- May 20, 10:47 PM CST
- Where
- Knox County, Verdigre
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -98.030
Thunderstorms developed near and behind a cold front that pushed into northern Nebraska during the evening hours of May 21st. Isolated large hail reports were received from the storms as they moved into far northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed near and behind a cold front that pushed into northern Nebraska during the evening hours of May 21st. Isolated large hail reports were received from the storms as they moved into far northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 20, 2:27 PM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT WED MAY 20 2009
.DISCUSSION...
SYNOPSIS...12Z UPPR AIR ANLYS INDCD BLOCKING PATTERN OVR THE CONUS
WITH UPPR LVL RIDGE OVR THE GREAT LAKES AND DEEP LOW IN THE ERN
GULF OF MEXICO. MAIN SHRTWV OF INTEREST WAS MOVG THRU THE PAC NW
AND INTO THE NRN ROCKIES. 19Z SFC ANLYS INDCD CDFNT FM WRN MN TO
LO PRES OVR ERN WY.
FORECAST...DIFFICULT FORECAST AS TIMING OF PRECIP OVR THE NEXT
SEVERAL DAYS IS NOT EASY. FOR TONIGHT...AS UPPR LVL SHRTWV TROF
MOVS INTO THE NRN PLAINS...SFC CDFNT WL SLOWLY WORK SOUTH. REMOVED
POPS FOR THE EVNG HOURS AS ANY CONVECTION SHLD STAY WEST OF THE
FA. TSRA ARE EXPECTED TO DVLP OVR THE WRN HI PLAINS THIS EVNG AND
ROLL E TO THE NORTH OF THE SFC BOUNDARY. HAVE INCREASED GOING POPS
IN KNOX COUNTY TO LIKELY...BUT OTHERWISE JUST TIGHTENED UP THE POP
GRADIENT OVR THE NRN CWA. FOR THE CTNRL AND SOUTH...CLR SKIES ARE
EXPECTED WITH NILL CHC OF PRECIP TNGHT. HAVE TRIMMED THE WND ADVRY
OVR THE FAR NW CORNER OF THE FA WHERE THE PRES GRADIENT IS
STARTING TO RELAX...BUT WL LET IT RIDE FOR THE REST OF THE AREA.
SFC FNT CONTS TO SLOWLY SAG S THRU MOST OF THE CWA ON THURS. POPS
CHCS APPEAR FAIRLY SMALL THOUGH AS MOST OF THE UPPR LVL ENERGY
SHIFTS NE OF THE FA. WL MAINTAIN SOME SCHC POPS...BUT MOST OF THE
CNTRL/SRN CWA SHLD CONT TO REMAIN DRY. HAVE ALSO INCREASED HIGHS
ON THURS GIVEN THE DECENT MIXING AND LIMITED CAA ASSOCIATED WITH
THE FNT. A LITTLE BETTER CHC FOR PRECIP FOR THE NRN CWA WL COME ON
THURS NIGHT AS THE PLAINS NOCTURNAL LO LVL JET INCREASES AND
IMPINGES ON THE FRNT. HAVE KEPT THE HIGH CHC POPS FOR THE NRN CWA
PRETTY MUCH UNCHANGED. FNT WL REMAIN IN THE AREA ON FRI...BUT WITH
THE LO LVL JET WEAKENING...THE POP CHCS SHLD BE LOWER THRU THE
DAY. AGAIN RAISED HIGHS ON FRI. UPPR LVL ENERGY OFF THE OFF THE
COAST OF CA WL UNDERCUT DVLPG WRN US RIDGE THRU THE WEEKEND AND
ALLOW FOR A LITTLE BETTER SRLY FLOW. ALTHOUGH MOISTURE RETURN WL
BE LIMITED...SHLD PROVIDE ENOUGH LIFT TO PROVIDE SOME SHOWER CHCS
THRU THE WEEKEND. THIS WL MAINLY BE THE NRN CWA CLOSER TO WHERE
THE FNT WL RESIDE WITH A BETTER CHC OVERNIGHT. FNT WL THEN START
TO MOV BACK S ON TUES AND THRU THE AREA WHICH LOOKS TO PROVIDE A
DRY DAY FOR NEXT WED. TMPS IN THE EXTENDED LOOK TO BE SLIGHTLY
BELOW CLIMO AND BELOW GFS MEX NUMBERS AS THEY SEEMED TO WARM.
BOUSTEAD
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 21/18Z.
VFR CONDITIONS ARE EXPECTED TO CONTINUE AT ALL TAF SITES THROUGH THE
PERIOD...WITH WINDS THE MAIN ISSUE. SOUTHERLY SFC WINDS AROUND
20-30KTS AND GUSTY WILL CONTINUE AT KLNK AND KOMA BUT WL BEGIN TO
SUBSIDE AT KOFK TOWARD 21/04-06Z AS A SFC FRONT APPROACHES. THE
FRONT WL CONTINUE TO PUSH SEWD AND INTO KOMA AND KLNK SITES CLOSER
TO 12Z. WINDS WL TURN TO THE NE AFTER FROPA.
GRIFFIS
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ012-015-017-018-
030>034-042>045-050>053-065>068-078-088>090.
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 524 PM CDT WED MAY 20 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 524 PM CDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT IN PARTS OF NORTHEAST NEBRASKA AS A COLD FRONT DRIFTS INTO THE AREA...GENERALLY NORTHWEST OF A LINE FROM ALBION TO NORFOLK AND WAYNE. THE CHANCE FOR SEVERE STORMS IS LOW WITH MOST OF THE STRONGER STORMS STAYING WEST OF THE AREA IN NORTH CENTRAL NEBRASKA. HOWEVER AN ISOLATED STORMS WITH LARGE HAIL COULD OCCUR. VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE EVENING IN MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SOUTH TO SOUTHWEST WINDS GUSTING OVER 40 MPH WILL GRADUALLY SUBSIDE INTO THE 15 TO 25 MPH RANGE BY MIDNIGHT. SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA DURING THE DAY THURSDAY. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY. AT THIS POINT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY. DERGAN
The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 04:48 UTC.
2 hail. Local standard time, as filed.
Hail up to nickel-size covered the ground east of Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160126, 160127.